Tuesday, August 22, 2006

Black Box Warning for ADHD Drugs

I don't see many children in my practice, but am often surprised at the number of kids out there that are being medically treated with stimulants for ADHD. Without getting into the debate (I'll leave it up to Flea, with whom I tend to agree), there is a new twist to the story: The FDA has slapped a "Black Box" warning on these drugs (from eMedicine; emphasis is mine):

Earlier this year, a FDA advisory panel voted 8–7 to add a black-box warning to the labeling of stimulants (eg, amphetamine mixtures, dexmethylphenidate, dextroamphetamine, methylphenidate), used to treat attention-deficit/hyperactivity disorder (ADHD) to alert prescribers about cardiovascular risks associated with use of the drugs. Sudden death has been reported in association with CNS stimulant treatment at usual doses in children and adolescents with structural cardiac abnormalities, cardiomyopathy, serious arrhythmias, or other serious cardiac problems that may be exacerbated by sympathomimetic effects. In adults, sudden death, stroke, and myocardial infarction have been reported with use of stimulants for ADHD.

The Food and Drug Administration (FDA) has received reports of more than 20 deaths associated with use of ADHD drugs, reviewers said. But, said Kate Gelperin, a medical officer in FDA's Office of Drug Safety, cardiovascular signals in ADHD adverse events reported to the agency were "not conclusive."

About 1.5 million adults and 2.5 million children take ADHD medications, FDA safety reviewers told the panel. Use of ADHD medications is on the rise, especially in adults, said Andrew Mosholder, a medical officer in FDA's Office of Drug Safety. There was a 90 percent increase in adult use of the drugs over the past three years, he told the advisers. About 10 percent of adult users of ADHD medications are over age 50, Mosholder added. ADHD medication use in children peaks around ages 9–12, and then drops off, he said.

Methylphenidate products, marketed by Novartis under the brand name Ritalin, are the most frequently prescribed ADHD medications, Mosholder said. "Over the last decade or so, we've seen an enormous rise in the use of these drugs now to the point that 10 percent of 10 year olds are getting treated" for ADHD, said Steven Nissen, director of cardiovascular medicine at the Cleveland Clinic in Ohio—the panelist who proposed the black-box vote. "I have grave concerns about the direction we are going in with the mass use of these drugs and the potential for harm," he said.
10% of 10 year-olds are getting meds for ADHD? That seems like an awfully high number, and I wonder if that was an off-the-cuff remark or reflected actual data. (Illustration above © Joanna Walsh, found here.)

A "Black Box" warning is a pretty big deal, and can seriously change prescribers' activity. My only experience with this kind of warning came when the FDA similarly labeled Droperidol, which had been in wide use since the 1970s primarily to treat perioperative nausea.
Tony Gerlach, a pharmacist and medication safety specialist for the Ohio State University Medical Center (OSUMC) in Columbus, said his health system’s medication-use improvement team, a P&T subcommittee, decided to "phase out" droperidol use over the coming months. Gerlach said OSUMC had previously used droperidol as a first-line antiemetic drug for surgical patients "mostly as a cost-saving measure." But, he said, after the addition of the boxed warning to droperidol’s labeling, the health system’s head of anesthesiology recommended against using the drug. "He said that, although he has never seen an adverse event, the black-box warning is too hard to ignore," Gerlach said.

I was involved with our P & T committee at the time, and we felt our hand was forced to severely restrict access to the drug, even though the decision by the FDA was exceedingly controversial and based on very skimpy data. In addition to increasing overall costs for antiemetics, that particular "Black Box" warning also has prevented us from using Droperidol to calm the heavily intoxicated, agitated trauma patient to allow safe evaluation (with CTs, X-rays, etc.); now, they all have to be intubated, increasing risk and costs.

With this new warning, I wonder how many pediatricians will be willing to continue to prescribe Ritalin and its cousins. Will they screen all such patients with echocardiograms, at a considerable cost, to try to prevent a lawsuit? Or will they continue to prescribe these drugs at their current rate?

UPDATE: I know this may come as a surprise to a grand total of 3 of you, but guess what type of professionals have also noticed this black box warning?